MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
During implant an attempt was made to core the ventricle.The coring knife was dull.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned coring knife found some instances of irregular edges which could have contributed to an issue with cutting and the report that the knife was dull.The coring knife, serial #(b)(6), and the coring knife handle were returned without protective caps.The coring knife was in used condition with rust noted on its body as well as the blade edge.Microscopic inspection of the coring knife found some instances of irregular edges; however, the cutting edge was mostly unremarkable.The returned coring knife was tested and found to be able to cut a thin polyurethane foam pad without issue.An internal investigation by abbott has determined that the issue with the coring knife cutting edge was the result of a manufacturing issue traced to the (b)(4) supplier.Review of manufacturing documentation confirmed that the coring knife was part of the affected batches identified during this internal investigation.A corrective action was opened with the coring knife supplier to prevent recurrence of this issue and a capa was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records (production order well as records in the manufacturing execution system) were reviewed and showed no deviations from manufacturing or quality assurance specifications.However, review of the batch history did confirm that the coring knife was part of the lots bracketed by a manufacturing analysis task.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
Additional information was received that there were no patient consequences as a result of the event.There was no delay in surgery.A 11-blade surgical scalpel was utilized to complete the coring process.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial #(b)(6), was unable to confirm the report that the knife was dull, and a specific cause of the reported event could not be conclusively determined.The coring knife, serial #(b)(6), was returned with the coring knife handle but without the protective end caps.The coring knife was returned in used condition with rust noted on its body as well as the blade edge.Microscopic inspection of the coring knife noted some instances of blade edge imperfections.Although a specific cause for the noted imperfections could not be conclusively determined, the cutting edge was found to be mostly unremarkable, and functional testing of the returned coring knife found that it was able to cut a thin polyurethane foam pad without issue.The cut test for the returned knife felt comparable to the same cut test performed with a test knife.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.The coring knife, serial #(b)(6), passed all testing and inspection.A correction action/preventative action (capa) investigation was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The receiving inspection information (batch # 10290961) indicated that coring knife s/n (b)(6) was part of a batch of reworked knives.The knife passed all functional tests and inspections.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.D, is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20408655
Report Number2916596-2024-06541
Device Sequence Number6261608
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)20270724
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2024
Supplement Date Received by Manufacturer12/03/2024
01/05/2026
Initial Report FDA Received Date10/09/2024
Supplement Report FDA Received Date12/13/2024
01/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q323-HF-3
Patient Sequence Number1
Patient Age66 YR
Patient SexMale
Patient Weight88 KG